A 52-year-old male with a history of asthma calls 9-1-1 after experiencing shortness of breath while running. On EMS arrival, the patient is pale, diaphoretic and has mild increased work of breathing. He has normal mentation and his vital signs are within normal limits, except he has a heart rate of 310 beats per minute. The crew obtained an ECG (see Figure 1).„
What_s the patient_s rhythm? What_s the likely cause? What care should be delivered?
As shown in Figure 1, this patient presented with a wide complex tachycardia (WCT). Patients with WCT who are unstable should be immediately treated with electrical conversion. Synchronized cardioversion is preferred, but if there_s difficulty synchronizing and the patient is unstable, use an immediate shock at 100 joules. If the unstable patient is still conscious, they should be sedated before being electrically converted. Antiarrhytmic therapy is preferred in stable patients to slow the heart rate and attempt to improve cardiac output and organ perfusion.„
The patient_s WCT (with an astonishing heart rate of greater than 300 beats per minute) is either ventricular tachycardia (VT) or a supraventricular tachycardia (SVT) with aberrant conduction. Rates above 200Ï220„„ suggest a cardiac bypass tract that allows a ˙re-entrant tachycardia,Ó or pre-excitation syndrome, in which electrical impulses move from the atria to the ventricles via a direct connection, rather than the typical route from the SA node to the rest of the atria.„
Whenever you see a heart rate greater than 200Ï220 in an adult, always suspect a bypass tract, such as WPW. A rate above 220 (especially one above 330) can_t occur in patients with normal conducting systems.
Impulses then pass through the AV node before depolarizing the ventricles. The usual conduction pattern through the AV node allows a small delay in impulse conduction, thus keeping the heart rate at a reasonable speed and allowing time for the ventricles to fill from atrial contraction. Patients with bypass tracts are predisposed to tachyarrthymias that are conducted directly from atrium to ventricle, thus avoiding (or bypassing) the slowing effects of the AV node, resulting in very rapid tachycardias.
Patients with a bypass tract who develop a re-entry arrthymia like paroxysmal supraventricular tachycardia (PSVT) can have narrow or wide QRS complexes, depending on where the electrical impulse travels first. In most patients, the impulse travels down the AV node and then goes back up via retrograde conduction through the bypass tract. This type of conduction, called ˙orthodromic conduction,Ó will result in a narrow complex tachycardia. Antidromic conduction is seen when the impulse first travels down the bypass tract and then goes back up into the atria in a retrograde manner through the AV node. This type of conduction pattern will result in a WCT.„
All WCTs should be treated as if they_re VT, although up to 15% may be an aberrantly conducted SVT due to a bypass tract. Aberrantly conducted SVT can usually be diagnosed only by comparing prior ECGs and looking for delta waves and a short P-R interval, or by studying the patient_s conduction system in the electrophysiology laboratory, both of which are highly unlikely to be done on scene.„
Because our patient was stable, an antiarrhythmic medication, such as amiodarone or lidocaine, could be tried. Adenosine should never be used in a WCT because it ˙stunsÓ the AV node, thus preventing further AV conduction for a short period of time. This can result in diverting electrical transmission through the bypass tract and increasing the heart rate, potentially converting a stable tachycardia into an unstable one. It_s also especially dangerous if PSVT is in reality very fast atrial fibrillation that appears regular due to the extreme rapidity of QRS complexes. Regardless, this type of patient should be urgently transported to an emergency department for further treatment and cardiology consultation.
Our patient was monitored closely and remained hemodynamically stable en route to the closest hospital. He underwent chemical cardioversion and was found to have an underlying rhythm of atrial fibrillation. Cardiology was consulted, and the patient was taken to the electro-physiology laboratory to have his bypass tract ablated.„